Excedrin Extra Strength

Generic Name: Acetaminophen, Aspirin, Caffeine

  • Other names:

    Excedrin Extra Strength Tablets, Excedrin Extra Strength Caplets, Excedrin Extra Strength Geltabs, Excedrin Extra Strength Express Gels
  • What is this medication?

    Excedrin Extra Strength is a combination pain reliever and is intended for temporary relief of minor aches and pains due to headache, muscle aches, sinusitis, arthritis, toothache, premenstrual and menstrual cramps, and colds.
  • Are there any warnings associated with Excedrin Extra Strength?

    Children and teenagers who have chicken pox or flu-like symptoms, or are recovering from them, should not use this product. While using this product, if changes in behavior with nausea and vomiting occur, consult a doctor. These symptoms could be a sign of Reye's syndrome, a rare but serious illness.

    This product contains aspirin and may cause a severe allergic reaction which may include hives, swelling of the face, asthma (wheezing), or shock.

    Do not use if you have ever had an allergic reaction to acetaminophen, aspirin, or any other pain reliever/fever reducer.

    This product contains acetaminophen. Severe liver damage may occur if you take more than 8 tablets/caplets/geltabs/gelcaps in 24 hours, take this product with other drugs containing acetaminophen, or consume 3 or more alcoholic drinks every day while using this product.

    Do not use with any other drug containing acetaminophen (prescription or nonprescription).

    This product contains an NSAID, which may cause severe stomach bleeding. The chance is higher if you are age 60 or older, have had stomach ulcers or bleeding problems, take a blood thinning or steroid drug, take other drugs containing prescription or nonprescription NSAIDS (aspirin, ibuprofen, naproxen, or others), have 3 or more alcoholic drinks every day while using this product, or take more of this product than directed or for longer than directed.

    The recommended dose of this product contains about as much caffeine as a cup of coffee. Limit the use of caffeine-containing medications, food, or beverages while taking this product. Too much caffeine may cause nervousness, irritability, sleeplessness, and occasionally, a rapid heartbeat.

    Stop using this product and seek immediate medical help if you have an allergic reaction.

    Stop using this product and talk to a doctor if you have any of these signs of stomach bleeding: faintness, vomiting blood, black or bloody stools, or stomach pain that does not get better.

    Stop using this product and talk to a doctor if you have ringing in the ears or hearing loss; a painful area that is red or swollen; pain that gets worse or lasts for more than 10 days; fever that gets worse or lasts for more than 3 days; or any new symptoms.

    It is particularly important to avoid using aspirin during the last 3 months of pregnancy unless a doctor definitely directs you to do so, because it may cause problems in the unborn child or complications during delivery.

    Keep this product out of the reach of children. In the event of an overdose, obtain medical help or contact a poison control center immediately. Prompt medical attention is crucial for adults and children even if you do not notice any symptoms.

    Do not take more of this product than directed.

    Read all product information before using.

  • Should I talk to my doctor before taking Excedrin Extra Strength?

    Talk to a doctor or pharmacist before using this product if you are not sure if a medication you are taking contains acetaminophen.

    Talk to your doctor before using this product if you are at risk of stomach bleeding due to the factors listed in the warnings section. Also talk to your doctor before using this medication if you have liver disease, high blood pressure, asthma, heart disease, liver cirrhosis, kidney disease, or a history of heartburn or other stomach problems, or you are taking a diuretic medication.

    Talk to a doctor or pharmacist before using this product if you are under a doctor's care for any serious condition, or you are taking any other drug containing an NSAID, whether prescription or over-the-counter; a blood-thinning or steroid drug; a prescription drug for diabetes, gout, or arthritis; or any other drug.

    Talk to a doctor before using this product if you are pregnant or breastfeeding.

  • What are the possible side effects of Excedrin Extra Strength?

    This medication may cause stomach upset, nervousness, irritability, and rapid heart beat.

    Side effects cannot always be anticipated. If any develop or change in intensity, tell your doctor as soon as possible. Only your doctor can determine if it is safe for you to continue taking this drug.

  • What should I avoid while taking Excedrin Extra Strength?

    Limit your use of medications, foods, and beverages containing caffeine while using this product, since too much caffeine can cause nervousness, irritability, sleeplessness, and a rapid heartbeat.

    Do not use this product with any other drug containing acetaminophen, either prescription or over-the-counter.

    Do not take more than 8 tablets/caplets/geltabs/gelcaps in 24 hours.

  • What are possible food and drug interactions associated with Excedrin Extra Strength?

    Severe liver damage may result if you take this product with other drugs containing acetaminophen, or if you drink 3 or more alcoholic beverages daily while taking this product.

    Nervousness, irritability, sleeplessness, and a rapid heartbeat may occur if you consume too much caffeine from other medications, foods, and beverages while taking this product.

    If Excedrin Extra Strength is taken with certain other drugs, the effects of either could be increased, decreased, or altered. Always check with your doctor before combining Excedrin Extra Strength with any other medication.

  • What is the usual dosage of Excedrin Extra Strength?

    Adults and children 12 years: Take 2 tablets/caplets/geltabs/gelcaps every 6 hours. Do not take more than 8 tablets/caplets/geltabs/gelcaps in 24 hours. Drink a full glass of water with each dose.

    Children <12 years: Ask a doctor.

  • How should I store this medication?

    Store at room temperature.